Minnesota, 2012Dense Fog in Minnesota, December 2, 2012
December 2, 2012 · NWS ARX · 1 event in 1 county or zone
Two occupants of a small aircraft sustained minor injuries when the pilot missed a runway at the Rochester International airport when attempting to land, causing the plane to come down in a plowed field. The plane bounced in the field, flipped end-over-end before coming to a rest upside down.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two occupants of a small aircraft sustained minor injuries when the pilot missed a runway at the Rochester International airport when attempting to land, causing the plane to come down in a plowed field. The plane bounced in the field, flipped end-over-end before coming to a rest upside down. The automated weather observing equipment at the Rochester airport reported visibilities of a quarter mile or less on Sunday December 2nd from around 6 a.m. through about 9 p.m.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 2, 5:33 AM CST, 27 minutes earlier.
Area forecast discussion, Dec 2, 5:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
533 AM CST SUN DEC 2 2012
.SHORT TERM...TODAY THROUGH TUESDAY
330 AM CST SUN DEC 2 2012
FORECAST CONCERNS FOCUS ON THE DENSE FOG THIS MORNING...THEN THE
NEXT PCPN CHANCE AND AMOUNT OF WARMING FOR MONDAY.
AN AREA OF CLEARING HAS OPENED UP OVER SOUTHERN MN/FAR NORTHERN IA
EARLY THIS MORNING...PER FOG/STRATUS SATELLITE IMAGERY...BUT THERE
IS ALSO EVIDENCE OF SOME SOUTHERN PUSH IN LOW STRATUS FROM NORTHERN
MN. MEANWHILE...SFC OBS SHOW A WIDE VARIETY OF VSBYS...WITH MOST OF
THE DENSE FOG ACROSS IA...MOSTLY AHEAD OF A SFC FRONT. RAP13 RH
TRENDS WOULD TAKE THE BULK OF THE LOW SATURATION EAST EARLY THIS
MORNING...PUSHING THE CLEARING AREA INTO WESTERN WI BY 15Z OR SO.
SOME LIGHT STIRRING IN THE WIND BEHIND THE FRONT SEEMS TO HAVE A
POSITIVE IMPACT ON THE FOG...IMPROVING VSBYS A BIT. WINDS PROBABLY
WON/T PICK UP BEYOND THE LIGHT VARIETY UNTIL LATER IN THE AFTERNOON
AS A WEAK HIGH PRESSURE RIDGE SHIFTS OVER EASTERN WI BY 00Z. WHILE
SOME VSBYS HAVE IMPROVED OVER THE FORECAST AREA...THEY ARE SHOWING
SIGNS OF GOING DOWN AGAIN. WILL SIT WITH THE DENSE FOG ADVISORY AS
IS AS A RESULT...BUT SEE THE POTENTIAL FOR CANCELLING SOME AREAS
BEFORE 15Z BASED ON TRENDS. MEANWHILE...THE RAP13 BUFKIT SOUNDING AT
KLSE HOLDS ONTO A STRONG INVERSION THROUGH 18Z...AND THE LOW STRATUS
COULD HANG AROUND AS A RESULT. IT MAY NOT BREAK UP UNTIL LATE IN THE
AFTERNOON.
A SHORTWAVE TROUGH...JUST PUSHING ONTO THE WEST COAST EARLY THIS
MORNING - PER LATEST WATERVAPOR SATELLITE IMAGERY...WILL DRIVE DUE
EAST OVER THE NEXT COUPLE DAYS...MOVING ACROSS SOUTHERN CANADA AND
THEN DROPPING OVER THE GREAT LAKES ON TUE. ITS SFC FRONT WILL BE
FOUND WELL AHEAD OF THE UPPER LEVEL TROUGH...MOVING INTO WESTERN WI
MONDAY AFTERNOON. THIS HAS BEEN A CONSISTENT SIGNAL IN THE MODELS.
DECENT FRONTOGENETIC FORCING INDICATED WITH THE BOUNDARY WITH A
FETCH OF LOW LEVEL MOISTURE RETURN AHEAD OF IT. THE NAM EVEN
SUGGESTS AS MUCH AS 500 J/KG OF MUCAPE AHEAD OF THE FRONT. THE GFS
IS MUCH WEAKER. THE BETTER UPPER LEVEL FORCING WILL STAY NORTH WITH
THE SHORTWAVE. BUT...ENOUGH LOW LEVEL FORCING AND MOISTURE THAT SOME
PCPN LOOKS LIKELY ON MONDAY...MOSTLY AFTERNOON/EVENING. FAIRLY
SIMILAR TO WHAT OCCURRED YESTERDAY/EARLY THIS MORNING. AND...JUST
LIKE THAT...THE DEPTH OF THE SATURATION IS GOING TO BE A LARGE
FACTOR IN WHAT KIND OF PCPN FALLS. TIME/HEIGHT X-SECTIONS AND BUFKIT
SOUNDINGS KEEP THE SATURATION FROM 800-850 MB TO THE SFC...WITH SOME
MOISTURE ABOVE 500 MB. IN BETWEEN IS RELATIVELY DRY...AND PROBABLY
TOO LARGE TO OVERCOME...AT LEAST INITIALLY...FOR A SEEDER/FEEDER
PROCESS. THIS SUPPORTS DRIZZLE AS THE MAIN PTYPE...WITH A SETUP MUCH
LIKE WHAT OCCURRED TODAY. MIGHT HAVE A BETTER SHOT FOR SHOWERS...AND
PERHAPS SOME ISOLATED THUNDER...AS THE FRONT MOVES INTO EASTERN
WI...BUT LOCALLY...DON/T THINK THIS WILL OCCUR.
MONDAY ALSO LOOKS RELATIVELY WARM WITH 925 MB TEMPS CLIMBING TO
10-14 C AND SREF 850 MB TEMP ANOMALIES OF +2-2.5. THIS HAS ALSO BEEN
A CONSISTENT SIGNAL IN THE MODELS. IT WON/T MIX TO 850 MB...BUT IT
IS INDICATIVE OF THE ABNORMALLY WARM AIR MOVING IN. THAT
SAID...CLOUDS WILL ALSO BE INCREASING AND THICKENING FOR
MONDAY...AND THERE WILL BE THE LIKELIHOOD OF PERIODS OF DRIZZLE.
THESE FACTORS WILL TEMPER JUST HOW WARM IT COULD GET.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
230 AM CST SUN DEC 2 2012
CONSISTENCY REMAINS GOOD BETWEEN THE VARIOUS EXTENDED MODELS WITH
THE OVERALL UPPER LEVEL FLOW/PATTERN FOR MUCH OF THE NEW WORK WEEK.
THE GFS/ECMWF/GEM CONTINUE TO POINT TO AN UPPER LEVEL TROUGH SLIDING
ACROSS SOUTHERN CANADA AT MID WEEK...DRIVING ITS ASSOCIATED SFC
FRONT ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON THU. THE BETTER
UPPER LEVEL FORCING WILL STAY NORTH...BUT A LOW LEVEL MOISTURE FETCH
ALONG WITH THE FRONT SHOULD BE ENOUGH TO SPARK SOME PRECIPITATION.
COULD SEE SOME PRECIPITATION WED NIGHT AHEAD OF THE FRONT...IN A
REGION OF LOW LEVEL WARM AIR ADVECTION. THE FRONT FROM THU WILL
CONTINUE TO ACT AS A PCPN FOCUS ON FRI/SAT...BUT LOOKS SHIFTED WELL
SOUTH OF THE FORECAST AREA. HOWEVER...THE GFS SUGGESTS THAT A RIPPLE
IN THE UPPER LEVEL FLOW WILL RIDE NORTHEAST ALONG THE
BOUNDARY...AND COULD BRING ANOTHER ROUND OF PCPN TO THE REGION. THE
EC STAYS SOUTH...AND CONSISTENTLY SO. NOT SOLD ON THE GFS AT THIS
TIME...AND WILL SIDE WITH THE EC/CONSENSUS SOLUTION FOR POPS FOR
NOW.
&&
.AVIATION...THROUGH 06Z MONDAY
533 AM CST SUN DEC 2 2012
ABUNDANT LOWER LEVEL MOISTURE REMAINS TRAPPED ACROSS THE AREA...
UNDER AN INVERSION BELOW 900MB. WITH LIGHT WINDS...COLD GROUND AND
THE -DZ ON SAT...IFR/MVFR CIGS/VSBYS REMAIN A PROBLEM ACROSS THE
AREA EARLY THIS MORNING. INCREASING WESTERLY AND SOUTHWESTERLY FLOW
AT 925MB EXPECTED TO ADVECT THIS LOWER LEVEL MOISTURE/CLOUDS/FG/BR
OUT OF THE AREA THRU THE MORNING. CONDITIONS TO GRADUALLY IMPROVE TO
VFR BY THE AFTERNOON AS THIS ADVECTION AND SOME DIURNAL WARMING/
MIXING OCCUR.
VFR CONDITIONS EXPECTED GOING INTO TONIGHT AS A WEAK RIDGE OF SFC-
850MB HIGH PRESSURE DRIFTS EAST OF THE AREA. INCREASING SOUTH TO
SOUTHWEST SFC-850MB GRADIENT FLOW TO SPREAD ACROSS THE AREA TONIGHT.
MAY YET NEED A LLWS MENTION AT BOTH TAF SITES LATE TONIGHT INTO MON
MORNING BUT LEFT THIS OUT FOR NOW. BIGGER CONCERN IS THE RAPID
RETURN OF MOISTURE/SATURATION AND IFR STRATUS CLOUD DECKS FOR LATE
TONIGHT/MON MORNING. EVEN WITH THE INCREASING BOUNDARY LAYER WINDS
TONIGHT...MVFR VSBYS IN BR EXPECTED AFTER MIDNIGHT INTO MON MORNING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
330 AM CST SUN DEC 2 2012
WI...DENSE FOG ADVISORY UNTIL 9 AM CST TODAY FOR WIZ017-029-032>034-
041>044-053>055-061.
MN...DENSE FOG ADVISORY UNTIL 9 AM CST TODAY FOR MNZ079-086>088-
094>096.
IA...DENSE FOG ADVISORY UNTIL 9 AM CST TODAY FOR IAZ008>011-018-019-
029-030.
&&
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....RRSHazardous weather outlook, Dec 2, 6:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CST SUN DEC 2 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
600 AM CST SUN DEC 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM THIS MORNING. AREAS
OF DENSE FOG...WITH VISIBILITIES OF 1/4 MILE OR LESS...ARE EXPECTED
THROUGH THE EARLY MORNING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NECESSARY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RRS
Dense Fog, Olmsted
- When
- December 2, 6:00 AM CST to 9:00 PM CST
- Where
- Olmsted forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Two people sustained minor injuries when the pilot of a small plane missed a runway when attempting to land in dense fog at the Rochester International airport. The plane came down in a plowed field near the airport, flipped end-over-end before coming to a rest upside down. Rescuers were hampered by the dense fog and had to use the GPS from a cell phone to find the crash.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, December 2 to 3, 2012$10 million · 1 event
- Flash Flooding and Debris Flows in California, December 2 to 5, 2012$613,000 · 56 kt wind · 30 events
- High Wind in Wyoming, December 2 to 3, 201272 kt wind · 22 events
- Dense Fog in Wisconsin, December 2 to 3, 201220 events
- Dense Fog in Virginia, December 2, 20127 events
- Debris Flows and Flood in California, December 2, 201278 kt wind · 7 events
- Flooding in Oregon, December 2 to 6, 20127 events
- Flooding and Dense Fog in California, December 2 to 4, 2012$10,000 · 6 events
- High Wind in Wyoming, December 2, 201263 kt wind · 5 events
- High Wind in Montana, December 2, 201267 kt wind · 4 events
- High Wind in Wyoming, December 2, 201269 kt wind · 4 events
- Dense Fog in West Virginia, December 2, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418579.